Nebraska, 2023Winter Storm and Winter Weather in Nebraska, March 25 to 26, 2023
March 25 to 26, 2023 · NWS GID · 14 events in 14 counties and zones
Narrow band of heavy snowfall fell across portions of south central Nebraska during the evening hours of March 25th into the early morning hours of March 26th. A small, but potent, upper level disturbance moved across the Central Plains during the last weekend of March.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Narrow band of heavy snowfall fell across portions of south central Nebraska during the evening hours of March 25th into the early morning hours of March 26th. A small, but potent, upper level disturbance moved across the Central Plains during the last weekend of March. Precipitation began as rain during the early evening hours of March 26th before changing to heavy, wet snow after sunset, from southwest to northeast. Warm air and ground temperatures initially caused snow to melt on contact with the ground, but eventually the moderate to heavy rates overwhelmed the above-freezing ground temperatures and led to rapid snow accumulation even on roads and sidewalks. Snow rates near, or just above, one inch per hour were noted within the narrow band of heavy snow. Because of the narrowness of the snow band, snow amounts ranged drastically over short distances. For instance, just between the Tri-Cities amounts ranged from 8 to 10 inches around Kearney, to 5 to 7 inches in Grand Island, to only 1 to 2 inches in Hastings. The heavy snow band was centered over or just northwest of the Highway 30 corridor, where total amounts of 6 to 10 inches were most common. Snow rates peaked during the late evening of the 25th into the early morning hours of the 26th, before the entire system shifted east of the area by dawn on the 26th.
Impacts were somewhat limited, despite the heavy snow amounts, due to the fact that the majority of the heavy snow occurred during the overnight hours on a weekend. This limited impacts to schools and businesses, and snow removal on roadways was relatively efficient due to the aforementioned warm ground temperatures. Also, wind speeds were not overly strong and trees had not started the leafing process, so this limited damage to trees and power lines much more than if this event occurred a few weeks later into the spring season.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 25, 3:27 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 25, 3:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
427 PM CDT Sat Mar 25 2023
.DISCUSSION...(This evening through Saturday)
Issued at 343 PM CDT Sat Mar 25 2023
Key Messages:
* Challenging Forecast - Narrow Mesoscale Snowband is expected to
develop this evening and overnight hours for areas along and
near the I-80 corridor.
* This Narrow Mesoscale Snowband may be only 15 to 20 miles wide
in some locations. Snow amounts in this band could be 4-6 inches
or even higher.
* Another challenge is that due to warm road and ground surfaces -
the snow will struggle to accumulate unless on elevated surfaces
or during high snowfall rates.
* A couple more systems for the next week - snow/rain potential
Monday night and another system towards the end of the workweek.
The main key point today is the potent small disturbances moving
across the heart of the area today and tonight. This system has
already dropped 3 to 6" or more across portions of NE Colorado, SW
Nebraska and into the Nebraska Panhandle. This event will continue
to evolve with precipitation rotating northward and eventually
setting up in line with the I-80 corridor. Snow could begin in far
western sections as early as 5pm and then the transition will
continue throughout the remainder of the evening from
west/northwest to east/southeast. Temperatures may even be at
or just above freezing with snowfall, especially in some of the
heavier snowbands.
The narrow snowbands could be 15 to 20 miles in width and the snow
amounts in those bands could be quite a bit higher than
surrounding areas. The latest runs are a bit less, the bands could
see up to 4 to 6 inches or even more (some models have shown
totals over 6 inches, up to 8 to 10). These extreme amounts are
more of the worst case scenario, but overall the exact placement
of these snowbands are challenging. Honestly, we won't know where
they are until they set up. An area just south of I-80 from Dawson
County southeast into Phelps county (towards Holdrege) is in a
band and then another band looks to be from around south of
Kearney moving northeast towards York as the disturbance
transitions eastward. Outside of these bands, snow amounts of a
trace to 1 to 2 inches are possible, but more likely on the lower
end. A Winter Weather Advisory was issued for the counties
surrounding I-80 to account for the potential for the higher
snowfall totals. More people will NOT see greater than 2" than
will see it.
Temperatures have been a challenge today over western portions of
Kansas and Nebraska where the snow has been falling, and thus have
tweaked temps down through the next 12 to 18 hours to help
account for snow potential vs. rain. Ice and a wintry mix is not
expected as precipitation is expected to transition to rain to
snow.
Precipitation should exit by sunrise, but kept the advisory until
9am to be sure precip is gone. It may be cancelled early by the
overnight shift.
Cloud cover will persist Sunday and the day will be cool with
highs in the low 40s expected.
There is another disturbance moving across the area Monday night
into Tuesday morning that will bring another chance for
precipitation that will be on the threshold of rain/snow.
Temperatures will finally warm as we move into the middle of the
work-week as return flow increases as a lee low develops and
deepens. Thursday currently looks to be the warmest day ahead of
the next disturbance. While I did not look at it much - it could
be a concern for fire weather with warm temperatures and depending
on where the dryline sets up. Winds will be breezy. Something to
watch throughout the next few days in addition to the other precip
chances. The next disturbance to move across the area will bring
yet another chance for precipitation.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1240 PM CDT Sat Mar 25 2023 VFR conditions expected
this afternoon before a period of precipitation moves into the
terminals this evening and overnight. This precipitation is
expected to begin as rain before transitioning to snow. As
precipitation begins and especially as it transitions to snow
ceilings and visibilities will drop. Ceilings will be IFR to LIFR
during the majority of the precipitation period. Snow is expected
to cease before sunrise, but lingering low clouds are expected to
impact terminals through the TAF period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 9 AM CDT Sunday for NEZ048-049-
060>064-072>077.
KS...NONE.
&&
DISCUSSION...Billings Wright
AVIATION...Billings WrightHazardous weather outlook, Mar 25, 3:37 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
437 PM CDT Sat Mar 25 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
437 PM CDT Sat Mar 25 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Evening and Tonight.
Through around 10 PM, there remains a chance for a few, weak
thunderstorms mainly near and south of the Nebraska-Kansas state
line. Isolated instances of small hail cannot be ruled out.
However, by far the main issue this evening and overnight is the
likelihood for a fairly narrow, generally west-to-east oriented
band of wet, slushy snow to develop, particularly within some Nebraska
counties between Highway 92 and the Kansas border. Snow
accumulation will likely vary considerably depending on exactly
where the main band develops, but a Winter Weather Advisory is in
effect overnight for all local Nebraska counties along the
Interstate 80 and Highway 6 corridors, along with Polk and Merrick
counties, where the greatest potential for at least a few inches
of snow exists. Please refer to the Advisory statement for more
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A Winter Weather Advisory remains in effect through 9 AM Sunday
for all local Nebraska counties along the Interstate 80 and
Highway 6 corridors, along with Polk and Merrick counties. Please
refer to the Advisory statement for more details.
Monday into Monday evening, another round of at least light
accumulating snow is possible across parts of the outlook area.
However, details such as specific snow amounts are still very
uncertain, so check back as this gets closer in time.
Finally, yet another, but stronger weather system looks to affect
the area Thursday into Friday. Although significant uncertainty
remains in the forecast details given that this weather system is
so far out in time, very preliminarily, it appears that this
system could have the potential to produce thunderstorms in the
warmer air on the front side of the system mainly Thursday evening
and overnight, and then perhaps some snow in the colder air on
the back side of the system on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight, but any
reports of measured snow accumulation would be appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Pfannkuch
In the hours before
Special weather statement, Mar 25, 4:07 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
507 PM CDT Sat Mar 25 2023
KSZ005-NEZ082>087-260100-
Phillips-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Cambridge, Arapahoe,
Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin,
Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont,
Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler
507 PM CDT Sat Mar 25 2023
...At Least Minor Accumulation Of Wet, Slushy Snow Likely This
Evening-Overnight In Counties Along The Nebraska-Kansas Border...
Although the primary, west-to-east oriented band of potentially
heavier snow is expected to focus just north of this area this
evening and overnight, at least minor snow accumulation ranging
from a dusting to perhaps more than 1 inch is possible. For those
areas that do receive snow, it will be of the wet/slushy variety,
and could accumulate on roads if it falls heavily enough.
Given that the main snow band is currently expected to remain
just north of this area, there is not a formal Winter Weather
Advisory in effect at this time. However, trends will be closely
monitored tonight, just in case the main snow band sets up
slightly farther south than currently expected.
Pfannkuch
Winter Weather, Dawson
- When
- March 25, 6:00 PM CST to March 26, 2:00 AM CST
- Where
- Dawson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between a trace and 5 inches across the county, with the highest amounts focused over far southeastern portions of the county. Measured totals of 2.5 inches were reported from CoCoRaHS observers six miles southwest of Lexington and four miles east-southeast of Sumner.
Winter Weather, Gosper
- When
- March 25, 6:00 PM CST to March 26, 1:00 AM CST
- Where
- Gosper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 2 and 4 inches across the county, with the highest amounts focused over far southeastern portions of the county. A total of 3.5 inches was measured by the NWS Cooperative Observer eight miles south of Elwood.
Winter Storm, Phelps
- When
- March 25, 7:00 PM CST to March 26, 4:00 AM CST
- Where
- Phelps forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 2 and 8 inches across the county, with the highest amounts focused in the northeast. Highest amounts reported included 7.0 inches, measured by the NWS Cooperative Observer in Holdrege, and 4.0 inches, measured by a CoCoRaHS observer one mile north-northwest of Wilcox (along the Phelps-Kearney County line).
Winter Storm, Kearney
- When
- March 25, 7:00 PM CST to March 26, 5:00 AM CST
- Where
- Kearney forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between a trace and 8 inches across the county, with the highest amounts focused in the northwest. Highest amounts reported included 6.0 inches, measured by the NWS Cooperative Observer in Minden, and 4.0 inches, measured by a CoCoRaHS observer one mile north-northwest of Wilcox (along the Phelps-Kearney County line).
Winter Storm, Buffalo
- When
- March 25, 7:00 PM CST to March 26, 5:00 AM CST
- Where
- Buffalo forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 3 and 9 inches across the county, with the highest amounts focused through the heart of the county. Highest amounts reported included: 9.0 inches, measured an NWS Employee in Kearney; 8.0 inches, measured by emergency management four miles north of Kearney and by a CoCoRaHS observer three miles southeast of Ravenna; 5.0 inches, measured by the NWS Cooperative Observers in Ravenna and Gibbon.
Winter Weather, Sherman
- When
- March 25, 7:00 PM CST to March 26, 4:00 AM CST
- Where
- Sherman forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between a trace and 6 inches across the county, with the highest amounts focused over far southeastern portions of the county. Highest amounts reported included 4.3 inches, measured by a CoCoRaHS observer two miles northwest of Rockville, and 1.5 inches, measured by the NWS Cooperative Observer in Loup City.
Winter Storm, Hall
- When
- March 25, 9:00 PM CST to March 26, 6:00 AM CST
- Where
- Hall forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 2 and 8 inches across the county, with the highest amounts focused across the northwestern half of the county. Highest amounts reported included: 6.2 inches, measured by the official NWS snow observer in Grand Island; 6.0 inches, measured by a CoCoRaHS observer three miles southwest of Grand Island; 5.0 inches, measured by a CoCoRaHS observer three miles west-southwest of Wood River; 4.0 inches, measured by an NWS Employee in Doniphan.
Winter Storm, Howard
- When
- March 25, 9:00 PM CST to March 26, 6:00 AM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 2 and 8 inches across the county, with the highest amounts focused across the southern half of the county. Highest amounts reported included: 7.0 inches, measured by the NWS Cooperative Observer in St. Paul; 6 to 8 inches, estimated by an NWS Employee in Dannebrog; 5.0 inches, estimated by an NWS Employee two miles east of Farwell.
Winter Weather, Adams
- When
- March 25, 9:00 PM CST to March 26, 5:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between a trace and 5 inches across the county, with the highest amounts focused over far northwestern portions of the county. Totals of 1 to 2 inches were measured at the NWS Hastings Office four miles north of Hastings and by several sources in Hastings.
Winter Storm, Merrick
- When
- March 25, 10:00 PM CST to March 26, 6:00 AM CST
- Where
- Merrick forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 4 and 8 inches across the county, with the highest amounts focused through the heart of the county. Totals of 7.0 inches were reported from the public in Central City and from a CoCoRaHS observer two miles west of Palmer.
Winter Storm, Nance
- When
- March 25, 10:00 PM CST to March 26, 6:00 AM CST
- Where
- Nance forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 3 and 8 inches across the county, with the highest amounts focused across the southeastern half of the county. Highest amounts reported included: 8.0 inches, measured by the NWS Cooperative Observer two miles west of Genoa; 7.0 inches, measured by a CoCoRaHS observer three miles west-southwest of Genoa; 5.0 inches, measured by the NWS Cooperative Observer in Belgrade.
Winter Weather, Hamilton
- When
- March 25, 10:00 PM CST to March 26, 5:00 AM CST
- Where
- Hamilton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between a trace and 6 inches across the county, with the highest amounts focused over the northern half of the county. Highest amounts reported included 4.0 inches, measured by a CoCoRaHS observer four miles south of Marquette, and 3.5 inches, measured by a CoCoRaHS observer one mile northwest of Giltner.
Winter Weather, York
- When
- March 25, 10:00 PM CST to March 26, 6:00 AM CST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between a trace and 4 inches across the county, with the highest amounts focused over far northern portions of the county. Highest amounts reported included 2.0 inches, measured by the NWS Cooperative Observer three miles west of Gresham, and 1.5 inches, measured by a CoCoRaHS observer one mile east of McCool Junction.
Winter Storm, Polk
- When
- March 25, 11:00 PM CST to March 26, 6:00 AM CST
- Where
- Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
Storm total snow amounts were estimated to be between 2 and 8 inches across the county, with the highest amounts focused across the northern half of the county. Highest amounts reported included: 8.5 inches, measured by the NWS Cooperative Observer in Osceola; 8.0 inches, measured by a CoCoRaHS observer seven miles west of Osceola; 7.4 inches, measured by the NWS Cooperative Observer 3 miles northeast of Shelby; 6.5 inches, measured by a CoCoRaHS observer one mile east of Stromsburg; 5.0 inches, measured by the NWS Cooperative Observer in Polk.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- High Wind and Strong Wind in Ohio, March 25, 2023$51,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Tornadoes and Hail in Georgia, March 25, 2023EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084219, 1084221, 1084210, 1084211, 1084213, 1084222, 1084214, 1084215, 1084223, 1084216, 1084217, 1084224, 1084225, 1084218.